Thunderstorm Wind, Hayes
- When
- June 18, 10:58 AM CST
- Where
- Hayes County, 6.86 mi W of Hayes Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -101.150
Wind gusts estimated at 70 mph.
Severe thunderstorms developed in southwest Nebraska during the early evening hours. The storms spread east into Custer County during the late evening and overnight hours that produced large hail and localized damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms developed in southwest Nebraska during the early evening hours. The storms spread east into Custer County during the late evening and overnight hours that produced large hail and localized damaging winds. Heavy rain resulted in localized flooding in Lincoln and Custer counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 18, 5:24 AM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 624 AM CDT WED JUN 18 2014 .SYNOPSIS... ISSUED AT 322 AM CDT WED JUN 18 2014 A CLUSTER OF THUNDERSTORMS EXTENDS ACROSS NWRN SOUTH DAKOTA WHILE ANOTHER EXTENDS ACROSS NRN IOWA AND SRN MINNESOTA. SURFACE LOW PRESSURE IS CENTERED NEAR AKO CO WITH A WARM FRONT EXTENDING FROM WEST CENTRAL NEBR INTO NERN NEBR. AN AREA OF STRATUS EXTENDS FROM NERN WY INTO SWRN NEBR AND NWRN NEBR. DEWPOINTS QUITE HIGH IN NCTRL NEBR IN THE UPPER 60S TO AROUND 70 AND IN SWRN NEBR 50 AT IML. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 322 AM CDT WED JUN 18 2014 NEAR TERM CONCERN AGAIN THIS MORNING WILL BE EVENTUAL COVERAGE OF STRATUS AND FOG THIS MORNING. STRATUS FORECAST TO PERSIST ACROSS PORTIONS OF NCTRL NEBR...ESPECIALLY CHERY COUNTY THROUGH LATE MORNING. THIS COULD PERSIST INTO EARLY AFTERNOON. DO NOT PLAN TO ADD PATCHY FOG ATTM. A CLOSED UPPER LOW WILL MOVE INTO NCTRL MT TODAY WITH SRN PORTION OF TROUGH SWINGING THROUGH COLORADO. A WEAK COLD FRONT WILL MANAGE TO REACH SERN EDGE OF FA BY LATE AFTN BEFORE STALLING WITH SFC LOW DEEPENING IN NERN CO. HIGHS THIS AFTERNOON KEPT NEAR PREVIOUS FCST FROM NEAR 90 SERN FA TO THE UPPER 70S FAR NORTHWEST. A FAIRLY STRONG DISTURBANCE WILL CROSS SERN WY AND ERN CO THIS AFTERNOON WITH SCATTERED THUNDERSTORMS TO DEVELOP. MODEL AGREEMENT GOOD WITH DEVELOPING A SMALL MCS FROM THE NEBR PNHDL/FAR NERN CO AND TRACKING EAST ACROSS NEBR OVERNIGHT. H85 WINDS BEHIND THE FRONT WILL VEER TO THE NORTHEAST THIS EVENING...PROVIDING INFLOW TO STORM DEVELOPMENT. A LOW LEVEL JET IN KS WILL ALSO AID IN FURTHER DEVELOPMENT INTO CENTRAL NEBRASKA TOWARD MIDNIGHT. HAVE RAISED POPS TO LIKELY CATEGORY MOST AREAS. DEEP LAYER SHEAR TO RANGE FROM 45 TO 55 KTS IN WRN NEBR. MUCAPES RANGE AS HIGH AS 1000-1500 J/KG THIS EVENING WITH SUFFICIENT LAPSE RATES OF 7.5-8C/KM. MARGINALLY SEVERE HAIL TO ONE INCH IS POSSIBLE WITH THE STRONGER STORM CELLS. STRONG TO POSSIBLY DAMAGING WINDS MAY BE THE GREATER THREAT HOWEVER WITH SOUNDING INDICATING SOME DRY AIR BELOW H75. CONVECTION WILL AID IN PUSHING THE FRONT THROUGH TH FA OVERNIGHT. CLEARING SKIES FROM WEST TO EAST WITH LOWS FROM UPPER 40S ERN PNHDL TO THE LOWER 60S NERN FA. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 322 AM CDT WED JUN 18 2014 SHOULD HAVE A LULL IN CONVECTIVE CHANCES THURSDAY...WITH WEDNESDAY NIGHTS SIGNIFICANT SHORTWAVE MOVING OFF TOWARD THE GREAT LAKES. SHOULD BE A WARM DAY...WITH WESTERLY DOWNSLOPE WINDS HELPING TO LOWER HUMIDITY SOME. HIGHS OF 80 TO 85 DEGREES EXPECTED MOST LOCATIONS. SOUTHEAST WINDS DEVELOP ONCE AGAIN THURSDAY NIGHT...WITH MOISTURE /DEW POINTS 60 DEGREES PLUS/ SPREADING BACK INTO WESTERN AND NORTHERN NEBRASKA. THIS MOISTURE WILL BE MAINTAINED ON SOUTHEAST UPSLOPE FLOW THROUGH MUCH OF THE WEEKEND. SEVERAL SHORTWAVES DISTURBANCES WILL AID IN THE POSSIBILITY OF THUNDERSTORMS. MODELS /PARTICULARLY THE GFS/ INDICATE A WARM FRONT NEAR THE I-80 CORRIDOR FRIDAY AFTERNOON...WITH WINDS ALOFT AND INSTABILITY SUPPORTIVE OF SUPERCELLS AND SEVERE WEATHER SHOULD THIS MATERIALIZE. SATURDAY AND SUNDAY NIGHTS...MODELS HINTING AT POSSIBLE MCS DEVELOPMENT...WITH ACTIVITY DEVELOPING IN FAVORABLE MOIST UPSLOPE ENVIRONMENT ACROSS WESTERN NEBRASKA AND THEN SPREADING EAST OVERNIGHT. WILL CARRY SOME FAIRLY HIGH POPS BOTH NIGHTS TO ACCOUNT FOR THIS. AS WE HEAD INTO NEXT WEEK...FLOW ALOFT DECREASES SOME. STILL WILL BE SOME CHANCE OF THUNDERSTORMS...BUT ORGANIZED SEVERE WEATHER SEEMS UNLIKELY. TEMPERATURE WISE...NEAR NORMAL HIGH TEMPERATURES EXPECTED. OVERNIGHT LOWS WILL BE A LITTLE WARMER THAN NORMAL HOWEVER...DUE TO THE EXPECTED HUMIDITY HELPING TO KEEP LOWS WARMER AT NIGHT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 624 AM CDT WED JUN 18 2014 IFR CEILINGS AT KVTN TO BEGIN THE TAF PERIOD ARE FORECAST TO IMPROVE TO MVFR AFTER 14Z AND SLOWLY IMPROVE TO VFR BY 20Z. ATTENTION WILL TURN TO THUNDERSTORMS DEVELOPING THIS EVENING IN THE NEBRASKA PANHANDLE WHICH WILL SPREAD EAST ACROSS WESTERN NEBRASKA. STRONG WIND GUSTS FROM THUNDERSTORMS ARE FAVORABLE AT KLBF BY AROUND 06Z. CONFIDENCE LOWER AT KVTN...WHICH MAY BE JUST NORTH OF THUNDERSTORM CLUSTER AND ONLY MENTIONED A PROB30 FROM 06Z-10Z ATTM. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ROBERG SHORT TERM...ROBERG LONG TERM...TAYLOR AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 458 AM CDT WED JUN 18 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-191000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 458 AM CDT WED JUN 18 2014 /358 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MOVING INTO WESTERN NEBRASKA ARE FORECAST TO DEVELOP INTO A LINE AND MOVE EAST OVERNIGHT. HAIL UP TO ONE INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGER STORMS. DAMAGING WINDS ALONG THE LEADING EDGE OF THUNDERSTORMS IS EXPECTED TO BE THE GREATER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS CHANCES RETURN FOR FRIDAY AND PERSIST THROUGH TUESDAY OF NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DISCERN CHANCES FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 25 NE HYANNIS 42.26N 101.42W
06/17/2014 M4.25 INCH CHERRY NE PUBLIC
HAIL WAS LARGER THAN SOFTBALL SIZE AND MEASURED 5 INCHES
IN DIAMTER. DELAYED REPORT. TIME ESTIMATED.
&&
MARTINPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1105 AM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 16 S MERRIMAN 42.69N 101.70W
06/17/2014 E1.50 INCH CHERRY NE TRAINED SPOTTER
0540 PM TORNADO 10 WNW MERRIMAN 42.98N 101.88W
06/17/2014 CHERRY NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED ROPE TORNADO STILL IN CONTACT
WITH THE GROUND.
0540 PM HAIL 17 S MERRIMAN 42.68N 101.70W
06/17/2014 E1.25 INCH CHERRY NE PUBLIC
MOST HAIL WAS QUARTER SIZED OR SMALLER.
0540 PM TORNADO 37 SW CODY 42.56N 101.76W
06/17/2014 CHERRY NE PUBLIC
0543 PM TORNADO 27 SW CODY 42.66N 101.62W
06/17/2014 CHERRY NE PUBLIC
TORNADO LIFTED UP AND DOWN SEVERAL TIMES WITH DEBRIS
VISIBLE ON GROUND BEFORE TORNADO MOVED SOUTHEAST.
0630 PM TORNADO 32 S MERRIMAN 42.46N 101.70W
06/17/2014 CHERRY NE PUBLIC
TORNADO LIFTED A 40 FOOT STOCK TRAILER OF THE HIGHWAY.
THE DRIVER HEADED FOR THE DITCH TO AVOID THE TRAILER
BEING OVERTURNED. THE EVENT TOOK PLACE ON HIGHWAY 61 AT
MILE MARKER 195.
0630 PM TORNADO 35 NE HYANNIS 42.36N 101.28W
06/17/2014 CHERRY NE PUBLIC
SAW TORNADO ON WAY HOME FROM WORK IN VICINITY OF WILLOW
VALLEY SCHOOL. FLIPPED A SEMI ON HIGHWAY 61 AROUND MILE
MARKER 194. CAR FROM NEIGHBOR WAS BLOWN OFF ROAD.
0630 PM TORNADO 32 S MERRIMAN 42.46N 101.70W
06/17/2014 CHERRY NE PUBLIC
TORNADO WINDS LIFTED A 40 FOOT STOCK TRAILER OFF THE
ROADWAY ON HIGHWAY 61 AT MILE MARKER 195. THE DRIVER
HEADED FOR THE DITCH TO AVOID THE TRAILER FROM BEING
OVERTURNED.
0643 PM HAIL 27 SW CODY 42.66N 101.62W
06/17/2014 M4.00 INCH CHERRY NE PUBLIC
HAIL FROM PEA SIZED TO NEARLY THE SIZE OF A SOFTBALL.
0643 PM HAIL 27 SW CODY 42.66N 101.62W
06/17/2014 M4.25 INCH CHERRY NE PUBLIC
PEA TO SOFTBALL SIZED HAIL.
0700 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
FIRST TORNADO SIGHTED...APPROXIMATELY 1/4 MILE WIDE.
LOCATION IS JUST SOUTHEAST OF ROUND LAKE.
0710 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
2ND TORNADO TOPPED TREES ON PROPERTY AND SOME LARGE TREE
BRANCHES WERE DOWNED...JUST SOUTHEAST OF ROUND LAKE.
0715 PM HAIL 23 N WHITMAN 42.38N 101.54W
06/17/2014 M1.75 INCH CHERRY NE PUBLIC
0715 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
2 TO 3 SEPARATE TORNADOES WERE SPOTTED ABOUT 5 MILES WEST
OF THIS LOCATION. REPORTED AS SEPARATE DISTINCT
TORNADOES.
0718 PM HAIL 32 NE HYANNIS 42.33N 101.32W
06/17/2014 M2.75 INCH CHERRY NE PUBLIC
GOLF BALL TO BASEBALL SIZED HAIL...ALONG WITH TORRENTIAL
RAIN. SOME STANDING WATER IN FIELDS.
0728 PM HAIL 30 NE HYANNIS 42.31N 101.35W
06/17/2014 M1.75 INCH CHERRY NE PUBLIC
HAIL RANGING IN SIZE FROM MARBLE TO GOLF BALL SIZE.
0730 PM HAIL 25 NE HYANNIS 42.26N 101.42W
06/17/2014 M4.25 INCH CHERRY NE PUBLIC
HAIL WAS LARGER THAN SOFTBALL SIZE AND MEASURED 5 INCHES
IN DIAMTER. DELAYED REPORT. TIME ESTIMATED.
0836 PM FUNNEL CLOUD 12 WSW MULLEN 41.98N 101.26W
06/17/2014 HOOKER NE FIRE DEPT/RESCUE
0838 PM HAIL 19 W MULLEN 42.04N 101.41W
06/17/2014 M2.75 INCH HOOKER NE PUBLIC
GOLF BALL TO BASEBALL SIZED HAIL...SPARSE AT TIME OF
REPORT.
0839 PM TORNADO 8 NW MULLEN 42.12N 101.15W
06/17/2014 CHERRY NE NWS EMPLOYEE
BRIEF FULL CONDENSATION TO GROUND...VERY RAPID ROTATION
REPORTED BY OFF DUTY NWS EMPLOYEE.
0907 PM TORNADO 12 WSW MULLEN 41.98N 101.26W
06/17/2014 HOOKER NE TRAINED SPOTTER
POSSIBLE RAIN-WRAPPED TORNADO
0910 PM TORNADO 12 WSW MULLEN 41.98N 101.26W
06/17/2014 HOOKER NE TRAINED SPOTTER
MULTI VORTEX TORNADO PICKING UP DIRT
0915 PM TORNADO 9 SW MULLEN 41.95N 101.17W
06/17/2014 HOOKER NE PUBLIC
TORNADO REPORTED 3 MILES SOUTH OF HECLA. REPORTED AS CONE
GOING TO ROPE PHASE.
0915 PM HAIL 9 SW MULLEN 41.95N 101.17W
06/17/2014 M1.75 INCH HOOKER NE PUBLIC
0917 PM TORNADO 9 SW MULLEN 41.95N 101.17W
06/17/2014 HOOKER NE PUBLIC
PUBLIC REPORTED A SMALL WEDGE SHAPED TORNADO
APPROXIMATELY 9 MILES SOUTHWEST OF MULLEN.
0920 PM FUNNEL CLOUD 10 SW MULLEN 41.94N 101.18W
06/17/2014 HOOKER NE PUBLIC
FUNNEL CLOUD SIGHTED 10 MILES SOUTHWEST OF MULLEN.
0920 PM HAIL 3 SW MULLEN 42.01N 101.08W
06/17/2014 M0.50 INCH HOOKER NE PUBLIC
0950 PM HAIL 7 SW MULLEN 41.97N 101.14W
06/17/2014 E1.25 INCH HOOKER NE PUBLIC
MARBLE TO HALF DOLLAR SIZED HAIL AT TIME OF REPORT.
&&
MARTINThe Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
17 hail, 11 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Wind gusts estimated at 70 mph.
Four inch diameter tree limbs down.
Cooperative observer reported golf ball size hail and winds estimated at 40 mph.
Deuel County EM reported golf ball size hail and estimated winds at 50 to 60 mph.
General public estimated 60 mph wind gusts. A few tree limbs up to 4 inch diameter were downed.
General public reported damage to a corn crop from the hail.
Three center pivot irrigation systems were overturned.
A roof blown off a Quonset building with large tree limbs down.
Wind gusts estimated at 70 mph.
Wind gusts estimated at 60 mph.
Wind driven golf ball size hail broke out all the large west facing windows on home.
Three feet of standing water observed with a stranded car on a portion of south Poplar Street in North Platte.
Wind gusts estimated at 60 mph.
Weather spotter reported local flooding between North Platte northeast to the Arnold area.
Wind estimated at 60 mph winds with four inch diameter tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522111, 522088, 522089, 522090, 522091, 522092, 522093, 522094, 522095, 522096, 522097, 522098, 522107, 522099, 522100, 522101, 522112, 522113, 522114, 522102, 522103, 522108, 522109, 522115, 522116, 522105, 522086, 522117, 522087, 522110.